Hail, Jones
- When
- August 23, 4:15 PM CST
- Where
- Jones County, 0.69 mi S of Westover
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.740, -100.670
A cluster of severe storms developed in northwestern South Dakota during the late afternoon hours and migrated east, crossing north central and northeast South Dakota through the overnight and early morning hours. This was primarily a wind producing complex with gusts in excess of 100 mph at times which caused sporadic damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A cluster of severe storms developed in northwestern South Dakota during the late afternoon hours and migrated east, crossing north central and northeast South Dakota through the overnight and early morning hours. This was primarily a wind producing complex with gusts in excess of 100 mph at times which caused sporadic damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 23, 3:07 PM CST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 407 PM CDT Mon Aug 23 2021 .SHORT TERM...(This Evening through Tuesday Night) Issued at 406 PM CDT Mon Aug 23 2021 Weak energy aloft is currently overspreading a weak sfc boundary across south central South Dakota. As a result, a few storms have developed. This activity is very near and should move into shortly a favorable environment for severe weather: 50+ kts of effective bulk shear, 2000+ J/kg of SBCAPE, fairly steep mid level lapse rates and high DCAPE. Thus, a supercell or two, if they can become established, may be in the vicinity of or across the southern CWA through the early evening with large hail and damaging winds the main threats. Additional widely scattered elevated storms may develop/spread later tonight into Tuesday morning further and further northeast in time across the rest of the forecast area, thanks to warm air/moisture advection aloft. This activity could well be severe given continued strong deep layer shear and MUCAPE values at or above 2000 J/kg. A cold front will work through the area on Tuesday, shifting winds to the northwest as it does. Wind gusts across central SD over- performed some today, up to 35 mph. If they do again tomorrow, marginal red flag criteria may be met as confidence is higher for slightly drier air leading to around 20 percent RH across the far southwestern CWA. This cold front could trigger isolated storms across the far eastern CWA during the afternoon/evening, though confidence is low. Cooler air moves in behind the front, with lows in the mid 50s into Wednesday morning. .LONG TERM...(Wednesday through Monday) Issued at 406 PM CDT Mon Aug 23 2021 An active pattern continues through the period, as westerly flow aloft remains across the Northern Plains. A number of short/open waves propagate through as a result, providing support for thunderstorm development. This activity being in the proximity of good deep layer shear, it has the potential to become strong to severe. Instability may be limited at times given cool temps and cloud cover, but should be sufficient to aid in this potential at times given dewpoints in the 60s to near 70 F. The best chance for more widespread precipitation exists on Thursday as an open wave moves through. High temperatures will range 5 degrees above to 10 degrees below average through the weekend across the area. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1225 PM CDT Mon Aug 23 2021 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected at all sites through the period. However, widely scattered showers and storms are possible late this afternoon and early evening around KPIR, and then across the rest of the area late tonight into Tuesday morning. Temporary visibility reductions are possible in association with any passing storms. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Lueck LONG TERM...Lueck AVIATION...Lueck
Hazardous Weather Outlook National Weather Service Aberdeen SD 248 PM CDT Mon Aug 23 2021 MNZ039-046-SDZ004>011-016>023-034>037-242000- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel-Sully-Hughes-Hyde-Hand- 248 PM CDT Mon Aug 23 2021 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated storms are possible overnight. The potential for severe weather is low though cant be ruled out entirely. The threats will be limited to hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated storms will continue into Tuesday with a low risk of severe weather. An active pattern continues through the rest of the work week, however there is too much uncertainty to nail down specific timing and threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-015-033-242000- Corson-Dewey-Stanley- 248 PM CDT Mon Aug 23 2021 /148 PM MDT Mon Aug 23 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. Fire danger will be in the very high category today. Isolated storms are possible overnight. The potential for severe weather is low though cant be ruled out entirely. The threats will be limited to hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Fire danger will be in the very high category Tuesday. Isolated storms will continue into Tuesday with a low risk of severe weather. An active pattern continues through the rest of the work week, however there is too much uncertainty to nail down specific timing and threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ045-048-051-242000- Jones-Lyman-Buffalo- 248 PM CDT Mon Aug 23 2021 This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...This afternoon and tonight. Fire danger will be in the very high category today for Jones County. Isolated severe storms are possible through this early evening, with 2 inch plus diameter hail and damaging winds the main threat. Additional isolated strong to severe storms are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Fire danger will be in the very high category Tuesday for Jones County. Isolated storms will continue into Tuesday with a low risk of severe weather. An active pattern continues through the rest of the work week, however there is too much uncertainty to nail down specific timing and threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LUECK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1130 AM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 5 NNE LOYALTON 45.36N 99.25W
08/22/2021 E1.75 INCH EDMUNDS SD PUBLIC
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
135 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 4 N CRANDALL 45.21N 97.96W
08/22/2021 E1.00 INCH DAY SD PUBLIC
TIME ESTIMATED BASED ON RADAR.
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
150 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND GST 5 S RICHMOND LAKE REC A 45.47N 98.62W
08/22/2021 M80 MPH BROWN SD MESONET
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
211 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 5 SSW RICHMOND LAKE REC 45.47N 98.64W
08/22/2021 M87 MPH BROWN SD MESONET
TIME ESTIMATED BASED ON RADAR.
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
214 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND GST 5 S RICHMOND LAKE REC A 45.47N 98.62W
08/22/2021 M90 MPH BROWN SD MESONET
TIME ESTIMATED BASED ON RADAR. BROWN COUNTY
LANDFILL SHOP #2.
&&
RVThe national radar mosaic for the moment the first event began.
14 thunderstorm wind, 6 hail. Local standard time, as filed.
Estimated 100 mph winds took shingles off a home and tin off an outbuilding along with downing many large tree branches. A nearby mesonet station recorded a wind gust of over 100 mph.
Estimated 100 mph winds took the roof off a barn. A nearby mesonet station recorded a wind gust of over 100 mph.
Sixty mph winds were estimated.
Sixty mph winds were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972474, 972475, 972476, 972477, 972478, 972479, 972480, 972481, 972482, 972483, 972484, 972485, 972486, 972487, 972488, 972489, 972490, 972491, 972492, 972493.